Funnel Cloud, Dunn
- When
- May 7, 4:20 PM MST to 4:30 PM MST
- Where
- Dunn County, 3.75 mi W of Dodge
- Reported by
- Public
- Coordinates
- 47.300, -102.280
Showers and weak thunderstorms developed over parts of western and central North Dakota as a stacked low pressure system passed over south central North Dakota. One of these showers or thunderstorms produced a funnel cloud over Dunn County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Showers and weak thunderstorms developed over parts of western and central North Dakota as a stacked low pressure system passed over south central North Dakota. One of these showers or thunderstorms produced a funnel cloud over Dunn County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 7, 11:54 AM MST, 4 hours 26 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 154 PM CDT Tue May 7 2024 .KEY MESSAGES... - Showers are expected to continue across western and northern North Dakota this afternoon, with isolated to scattered showers south central into the James River Valley. - A northward moving west to east orientated line of thunderstorms may develop this afternoon mainly along and north of Highway 200. The potential for severe weather remains low. - Strong westerly winds are expected along and south of Highway 12 in far southwest North Dakota into the early evening today. - A transition to warmer and drier weather is expected for the end of the work week and into the weekend. && .DISCUSSION... Issued at 154 PM CDT Tue May 7 2024 Vertically stacked low pressure is centered over south central North Dakota and north central South Dakota at this time. Low pressure may meander a bit further north through the remainder of the day today before retrograding back to the south. Very windy conditions that are presently occurring in the far southwest should diminish quickly this evening. Showers will persist over much of western through central North Dakota, especially in the west and north. A line of thunderstorms is trying to develop mainly along and north of Highway 200. However, with mostly cloudy skies through the day, instability will remain limited. Therefore, the threat of severe weather remains low as any hail will likely remain smaller than quarter size. That said, with relatively cold air aloft, it wouldn't be entirely surprising if a few cold air funnels don't develop near the low this afternoon, while a landspout or two isn't entirely out of the question either. Low pressure will finally begin to speed up and propagate to the southeast Wednesday through Wednesday night. As a result, isolated to scattered wrap-around rain showers will persist through Wednesday and possibly Wednesday night. Beyond that, expect a west to east tilted ridge to traverse over the Northern Plains Thursday through Thursday night. This will lead to warmer and mostly dry conditions for the end of the workweek through early next week. That said, weak shortwave energy flattening the ridge could provide light rain over the far eastern forecast area Friday afternoon, although no mentionable PoPs are present in the forecast at this time. Breezy to windy conditions are also expected Friday. By this weekend, temperatures are progged to reach the low to mid 70s across most of the forecast area. These are seasonably warm highs that are around 5 to 10 degrees above average for this time of year. Lows look to remain mostly in the 40s, which is near- average. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1252 PM CDT Tue May 7 2024 Rain is occurring over the northern third of western through central North Dakota, with isolated to scattered showers over much of the southern two thirds. A few thunderstorms may develop this afternoon mainly along and north of Highway 200. MVFR/IFR ceilings will prevail at most terminals through the period. However, there will be VFR ceilings at times in the south central and especially southeast. Very windy westerly winds are expected to continue in the far southwest through the day today. Otherwise, expect breezy northeasterly winds across northern North Dakota through much of the period. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM MDT this evening for NDZ043-044. && DISCUSSION...Telken AVIATION...Telken
Hazardous Weather Outlook National Weather Service Bismarck ND 618 PM CDT Tue May 7 2024 NDZ043-044-082330- Bowman-Adams- 518 PM MDT Tue May 7 2024 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight A Wind Advisory is in effect this evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-025-031>036-040-041-082330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger- 618 PM CDT Tue May 7 2024 /518 PM MDT Tue May 7 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms possible tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ037-042-045>048-050-051-082330- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 618 PM CDT Tue May 7 2024 /518 PM MDT Tue May 7 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Preliminary Local Storm Report
National Weather Service Bismarck ND
513 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM Rain 1 SW Minot 48.22N 101.31W
05/07/2024 E1.25 Inch Ward ND Broadcast Media
Still Raining. Relayed via broadcast media.
&&
JGAPreliminary Local Storm Report
National Weather Service Bismarck ND
514 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM Rain Westhope 48.91N 101.02W
05/07/2024 E1.10 Inch Bottineau ND Broadcast Media
Rain since midnight. Relayed via broadcast
media.
&&
JGAPreliminary Local Storm Report
National Weather Service Bismarck ND
516 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM Rain Surrey 48.24N 101.13W
05/07/2024 E0.90 Inch Ward ND Public
Rain since midnight. Relayed via broadcast
media.
&&
JGAThe Bismarck radar (KBIS), 129 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179916.